Minnesota, 2023

Hail in Minnesota, March 31, 2023

March 31, 2023 · NWS MPX · 2 events in 2 counties and zones

There were pulse storms with marginal hail that developed on the afternoon and evening of March 31, 2023. There were two reports of sub-severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

There were pulse storms with marginal hail that developed on the afternoon and evening of March 31, 2023. There were two reports of sub-severe hail. We also issued warning for a storm that looked more impressive on radar compared to those two that produced the reports, but it was in an unpopulated area and we didn't hear anything.

A few notable reports are:|Hail 0.75 inches near Kimball MN.|Hail 0.88 inches near Eden Prairie MN.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 31, 11:19 AM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Mar 31, 11:19 AM CST, 3 hours 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1219 PM CDT Fri Mar 31 2023

.UPDATE...
Issued at 949 AM CDT Fri Mar 31 2023

Quick update was made to adjust the timing of some headlines. It
appears it won't be until late afternoon across central MN when we'll
see widespread wintry precip begin developing and not until this
evening when precip turns to all snow and blizzard conditions begin
across west central MN.

Snowfall amounts remain mostly unchanged at this time. As 12Z model
output continues to roll in, it does appear there is some potential
for higher totals in a corridor from southwest MN to west central WI.
However, assuming 1 inch/hr rates for the entire duration of 6 to 8
hours of snowfall, that would give us 6 to 8 inches. Unless rates are
closer to 2 inches, some skepticism is needed when looking at raw
snow accumulation of 10 to 12 inches from models. Wind will also be a
big factor which will limit snow ratios closer to 10:1.

Regardless of snow amount, the heavy rate of snow combined with wind
gusts of 40 to 50 mph will lead to high impacts on travel tonight.
The Blizzard Warning may need to be expanded considering falling snow
itself may bring visibilities down to 1/4 mile.

&&

.DISCUSSION...(Today through Thursday)
Issued at 415 AM CDT Fri Mar 31 2023

KEY MESSAGES:

- Complex, multi-faceted prolonged wintry system to impact the
  central CONUS through tonight with rain, thunder, ice and snow.

- Winter Weather Advisories for freezing rain in central and western
  MN will transition to Blizzard Warnings for western MN and Winter
  Storm Warnings for much of central/southern/eastern MN into western
  WI.

- Strong warm air advection on Sunday may fairly widespread highs of
  at least 50 degrees for points south and east of the Twin Cities.

- Another multi-faceted spring system by the middle of next week as
  seasonably cool temperatures stick around.

TODAY THROUGH SUNDAY...Our complex wintry storm expected to have
multiple impacts across the Upper Midwest is well underway, with many
reports of freezing rain over western and central MN into northwest
WI. Meanwhile, moderate to heavy rain along with scattered
thunderstorms have overspread much of southern and eastern MN into
western WI overnight, some producing pea sized hail, even with
temperatures ranging 34-36 degrees at the surface. This convective
precipitation is associated with strong low-level isentropic lift as
a leading warm front well ahead of the low pressure center (currently
over central Nebraska) extends ENE over northern IA and southern WI.
The low, down to near 992mb, will slowly lumber E over eastern
Nebraska and northern Iowa through this afternoon. The warm front
will nudge ever-so-slightly into southeast MN, producing a stark
range of temperatures in that portion of the state. Highs around the
I-90 corridor will run from the mid 40s to mid 50s, while from
Mankato northward through the rest of the WFO MPX coverage area will
range from the lower 30s to lower 40s. This temperature gradient may
fluctuate depending on exactly where the warm front settles, and this
will also impact convective development this afternoon. Additional
thunderstorms are likely to develop over southern MN, and those close
to the warm front may be capable of producing large hail and a few
tornadoes, evidenced by large curved model hodographs, indicative of
strong wind speed differences and backing winds with height. Not far
displaced to the south there is an Enhanced Risk (Level 3) of severe
thunderstorms, with a Moderate Risk (Level 4) over eastern IA today
so this bears watching should the low track just slightly north of
expected. By late afternoon, the potent upper level trough ushering
the low along and helping it deepen will become more negatively
tilted, activating the cold conveyor belt and forcing strong cooling
of the atmosphere over the coverage area from the top down. This will
eliminate the warm layer responsible for the icy precipitation and
force the p-type to become all snow. A deformation band potentially
responsible for producing heavy snow over central portions of our
coverage area from west to east looks to set up this evening. Working
with available deep moisture to make for liquid QPF from 0.60-1.20",
periods of heavy snow are expected this evening, including rates of
1-2 in/hr at times. There will be relative minimums of snow from STC
northward and MKT southward, which may see ranges of only 1-3" of
snow. Despite these low amounts, blowing snow is certainly a concern
as strong winds develop later today and persist through this evening
and tonight due to a very tight pressure gradient developing between
the exiting low and incoming high pressure. Sustained winds of
20-30mph with gusts 40-50mph will likely produce blizzard conditions
in the open lands of western MN with near blizzard conditions in
southern-eastern MN into western WI, despite the more wooded and
urban landscapes. Even with the lower snow amounts, reduced
visibility and travel hazards are certainly concerns so have opted to
keep the Winter Storm Warnings ongoing and issue Blizzard Warnings in
western MN. The I-90 corridor is the biggest question mark since snow
amounts will be lowest as will wind speeds relatively speaking, so
have kept the Advisory going there. These headlines still have time
to be adjusted before the snowfall commences later this afternoon
into this evening based on model trends and forecaster collaboration.
The snow will end from west to east late tonight through Saturday
morning as high pressure moves in and settles atop the region for the
weekend. While temperatures will remain below normal on Saturday with
post-storm cold air advection, ridging aloft in conjunction the the
high moving atop the Appalachians will promote strong warm air
advection due to a deep southerly surge of warm air into the Upper
Midwest. Even with increased cloud cover likely for Sunday, highs
will push to the lower 40s to lower 50s for most of the WFO MPX
coverage area (the exception being west-central MN which will hold in
the 30s). Model guidance has come back down a bit on the expanse of
50-degree highs expected for Sunday, thus the Twin Cities may fall
just short of hitting 50 degrees for the first time this year. But
still, most areas south of a line from Fairmont to New Prague MN to
Eau Claire WI have a good chance of reaching 50 degrees on Sunday.

MONDAY THROUGH FRIDAY... After a mild for most Sunday, Monday
shouldn't be much different other than a few degrees cooler. High
pressure will linger to our west ahead of the next strong low
pressure system to span the CONUS. By Tuesday, this system will be
on the doorstep. Ensembles are in decent agreement for another few
tenths of QPF on the low end and upwards of an inch QPF on the high
end. Again, the issue with this system will be determining P-Types,
given the spring tendency to have strong thermal gradients. Where
the thermal gradient sets up will be largely determined by the track
of the low, which is uncertain at this time (Day 5). The location of
this gradient will determine where the rain/snow line sets up. The
further east the low tracks, the deeper in the cold sector we will
be and more snow would be the result. The opposite can be said if
the low tracks further west, placing us closer to the warm sector.
As for our forecast, it is looking like the bulk of the snow from
that system will miss us to the north and west, but again, we are
still five days out. Despite the heaviest snow not being centered
over the MPX CWA at this time, decent amounts of QPF are, meaning
Tuesday and Wednesday will be wet regardless.

Looking at temperatures through next week, seasonably cool remains
the theme. Highs are forecast in the 30s and 40s most of the week,
with a potential (relative) warm up by Friday. Winds will pick up as
the pressure gradient tightens before, during, and after the
aforementioned midweek system, but otherwise should behave
themselves (and advect some warm air by Friday). A few ensembles are
denoting, albeit in a disorganized fashion, a few more chances for
QPF late next weekend, but we will focus on the two systems ahead of
that first.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1219 PM CDT Fri Mar 31 2023

Light precipitation will continue on and off today with a few
thunderstorms developing late this afternoon. Widespread precip will
develop later this afternoon and turn to snow from northwest to
southeast this evening. Probabilities for snow rates greater than 1
inch per hour across most of the area from RWF to MSP and to WI is
greater than 70% with sizable probabilities for 2 inch/hr as well.
This heavy snow will reduce visibilities to 1/4 mile or less at these
TAF sites for much of the night. North winds increasing with gusts
of 35 to 40 kts will make for widespread blowing snow as well.
Conditions should improve quickly late tonight and early Saturday
morning as drier air arrives and winds subside.

KMSP...A few showers will remain nearby through the afternoon, with
steadier precip arriving by 01Z. As the main round of precip
develops, could see a few storms - mostly between 23-01Z. Precip will
transition to heavy snow about 02Z, although that may shift by 30
minutes either way. Snow will begin tapering off after 08Z.

/OUTLOOK FOR KMSP/
SAT...VFR. Wind NW 5-10 kts becoming light/variable.
SUN...VFR. Wind S becoming W 10-15 kts.
MON...VFR. Wind NW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Winter Weather Advisory until 4 PM CDT this afternoon for Benton-
     Douglas-Kanabec-Mille Lacs-Morrison-Stearns-Todd.

     Winter Storm Warning from 4 PM this afternoon to 7 AM CDT Saturday
     for Benton-Douglas-Kanabec-Mille Lacs-Morrison-Stearns-Todd.

     Winter Weather Advisory until 7 PM CDT this evening for Chippewa-
     Lac Qui Parle-Pope-Stevens-Swift-Yellow Medicine.

     Blizzard Warning from 7 PM this evening to 7 AM CDT Saturday for
     Brown-Chippewa-Kandiyohi-Lac Qui Parle-Pope-Redwood-Renville-
     Stevens-Swift-Watonwan-Yellow Medicine.

     Winter Storm Warning from 7 PM this evening to 7 AM CDT Saturday
     for Anoka-Carver-Chisago-Dakota-Hennepin-Isanti-McLeod-Meeker-
     Nicollet-Ramsey-Scott-Sherburne-Sibley-Washington-Wright.

     Winter Storm Warning from 10 PM this evening to 7 AM CDT Saturday
     for Blue Earth-Goodhue-Le Sueur-Rice-Steele-Waseca.

     Winter Weather Advisory from 10 PM this evening to 7 AM CDT
     Saturday for Faribault-Freeborn-Martin.

WI...Winter Storm Warning from 7 PM this evening to 7 AM CDT Saturday
     for Barron-Polk-Rusk-St. Croix.

     Winter Storm Warning from 10 PM this evening to 7 AM CDT Saturday
     for Chippewa-Dunn-Eau Claire-Pepin-Pierce.

&&

UPDATE...Borghoff
DISCUSSION...JPC/PEM
AVIATION...Borghoff
Hazardous weather outlook, Mar 31, 1:52 PM CST, 33 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
252 PM CDT Fri Mar 31 2023

MNZ047>049-051>070-073>078-082>085-091-092-WIZ014>016-023>028-
011945-
Stevens-Pope-Stearns-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-
Chippewa-Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Polk-Barron-Rusk-St. Croix-Pierce-
Dunn-Pepin-Eau Claire-
252 PM CDT Fri Mar 31 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

A Blizzard Warning is in effect tonight for several hours of heavy
snow and strong winds, leading to whiteout conditions. Please
refer to the Winter Weather Message for more information.

There is a chance of thunderstorms through early evening. Some
storms could contain hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A large storm system is likely to impact the Upper Midwest
Tuesday and Wednesday, bringing a mixture of precipitation types
to the area.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are encouraged to report snowfall
amounts to the National Weather Service.

MNZ041>045-050-093-011945-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Benton-Freeborn-
252 PM CDT Fri Mar 31 2023

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota and
west central Minnesota.

.DAY ONE...Tonight.

A Winter Storm Warning is in effect tonight for a period of heavy
snow and strong winds. Please refer to the Winter Weather Message
for more information.

There is a chance of thunderstorms through early evening. Some
storms could contain hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A large storm system is likely to impact the Upper Midwest
Tuesday and Wednesday, bringing a mixture of precipitation types
to the area.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are encouraged to report snowfall
amounts to the National Weather Service.

Borghoff

In the hours before

Special weather statement, Mar 31, 1:14 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
214 PM CDT Fri Mar 31 2023

MNZ076-311930-
Le Sueur MN-
214 PM CDT Fri Mar 31 2023

...A strong thunderstorm will impact portions of central Le Sueur
County through 230 PM CDT...

At 213 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cleveland, or 15 miles northeast of Mankato, moving north at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Le Sueur around 220 PM CDT.

This includes U.S. Highway 169 between mile markers 79 and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4447 9392 4451 9388 4455 9391 4454 9364
      4424 9376 4424 9395
TIME...MOT...LOC 1913Z 193DEG 41KT 4436 9384

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Dye
Special weather statement, Mar 31, 1:37 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
237 PM CDT Fri Mar 31 2023

MNZ069-076-312000-
Le Sueur MN-Scott MN-
237 PM CDT Fri Mar 31 2023

...A strong thunderstorm will impact portions of north central Le
Sueur and southwestern Scott Counties through 300 PM CDT...

At 237 PM CDT, Doppler radar was tracking a strong thunderstorm near
Le Sueur, or 23 miles north of Mankato, moving north at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Belle Plaine around 255 PM CDT.

This includes U.S. Highway 169 between mile markers 81 and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4444 9388 4461 9386 4462 9385 4463 9382
      4461 9365 4443 9377
TIME...MOT...LOC 1937Z 192DEG 25KT 4448 9381

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Dye
Special weather statement, Mar 31, 2:14 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
314 PM CDT Fri Mar 31 2023

MNZ069-312030-
Scott MN-
314 PM CDT Fri Mar 31 2023

...A strong thunderstorm will impact portions of south central Scott
County through 330 PM CDT...

At 313 PM CDT, Doppler radar was tracking a strong thunderstorm over
New Prague, or 23 miles west of Northfield, moving north at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Jordan around 330 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4470 9365 4471 9362 4467 9346 4454 9356
      4455 9369
TIME...MOT...LOC 2013Z 201DEG 20KT 4457 9360

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Dye
Special weather statement, Mar 31, 2:18 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
318 PM CDT Fri Mar 31 2023

MNZ049-050-312045-
Benton MN-Stearns MN-
318 PM CDT Fri Mar 31 2023

...A strong thunderstorm will impact portions of south central Benton
and southeastern Stearns Counties through 345 PM CDT...

At 318 PM CDT, trained weather spotters reported a strong
thunderstorm near Rockville, or 10 miles southwest of St. Cloud,
moving north at 35 mph.

HAZARD...Penny size hail.

SOURCE...Trained weather spotters.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Waite Park and St. Joseph around 335 PM CDT.

Other locations in the path of this storm include Sartell and Sauk
Rapids.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 160 and 172.
 U.S. Highway 10 in Minnesota between mile markers 172 and 179.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4564 9405 4556 9410 4555 9415 4548 9413
      4532 9422 4534 9438 4565 9434
TIME...MOT...LOC 2018Z 191DEG 31KT 4541 9428

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

BPH

The radar

The Minneapolis radar (KMPX), 77 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Stearns

When
March 31, 2:25 PM CST to 2:30 PM CST
Where
Stearns County, 0.69 mi S of Kimball
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
45.310, -94.300

Hail, Hennepin

When
March 31, 3:15 PM CST to 3:25 PM CST
Where
Hennepin County, 1.47 mi NNE of Flying Cloud Arpt
Measured
0.88 in hail
Reported by
Social Media
Coordinates
44.850, -93.440

Nickel size hail was reported in Eden Prairie, with a photo via social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1088064, 1088065.